More than 85 women have told nation. Africa their menstrual flow either came way earlier than expected or was yet to show up about three weeks after they received the AstraZeneca jab.
This comes after global experts said more research is needed to understand the vaccine’s impact on women’s bodies.
The women fear the vaccine could have altered their menstrual cycle and want to know why this occurrence has not been listed among the vaccine’s side effects.
Read: Pregnant and lactating mothers warned not to take Covid vaccine
“My periods came a week earlier than usual and it happened after I was immunised for coronavirus. I have not been stressed lately and neither have I engaged in any sexual activity for quite some time now,” an entrepreneur based in Nairobi said.
She disclosed the quantity of the flow – when it arrived – was much less than usual and that it was much more dilute as well.
“I need to know and wish the Health ministry could explain why they did not tell us that this would happen,” she said.
Some of the 85 women nation.africa spoke to wanted to know whether vaccines have a hormonal imbalance effect on people using birth control pills and expectant mothers.
“My sister has refused to take the vaccine because she is dealing with her first pregnancy. She does not want anything to happen to her baby and the jab is a no for her,” a lawyer revealed.
Another woman said she had cramps but the blood had gone missing for far too long.
“I took the vaccine a fortnight ago and have been having very painful cramps for more than a week now but no periods, though I was so sure they would come early because of the signs.
I know stress does affect cycles but even when I am stressed it doesn’t affect me like this,” she revealed.
A young journalist revealed she too had opted not to take the jab because of persistent pain.
“I have these crazy periods every month, it’s like my uterus tries to kill me. I always overdose on painkillers, otherwise I wouldn’t be productive at all and so with such a complicated relationship with my periods, I have no intention of making it worse with AstraZeneca,” she said.
Dr Nelly Yatich, a Kenyan epidemiologist explained that different people react differently to medications.
“There are some medications that can alter one’s cycle but I don’t know if this is a normal reaction as it is not a documented side effect,” the expert said.
Dr Isaac Adembesa, the head of the department of anesthesia and critical care at Kenyatta University Teaching Referral and Research Hospital (KUTRRH) however says the issue could be stress-related.
“You know stress is not only physical but also psychological and the body reacts, so it should normalise after a few days or so.”
Amref Health Africa Global CEO Githinji Gitahi echoed the head of department’s sentiments, stating there is no relationship between the vaccine and the reproductive system.
“There is none at all. It could be anxiety, you know anxiety causes irregular menses, what they need to do is just report to the Ministry of Health so that it is noted,” Dr Gitahi said.
While responding to queries from nation.africa, the Pharmacy and Poisons Board (PPB) urged all women to report their experiences to them officially.
“We are committed to ensuring all vaccines offered in the country are as safe as possible.
In that regard, MoH encourages all members of the public to report any unusual incidents after receiving the Covid-19 vaccine to the Pharmacovigilance Electronic Reporting System using https://pv.pharmacyboardkenya.org/ ,” the regulator said in an email response .
The PPB added that anyone can report any cases by calling or texting 0795 743 049, with an assurance that the reported cases would be received in confidence and investigated by a team of experts.
“On the matter of delayed, late or unusual menses after Covid-19 vaccination, it would be imprudent to speculate and respond without having the matter officially reported to PPB and after a thorough investigation by our team of experts who include the independent Kenya National Vaccines Safety Advisory Committee (KNVSAC).
Currently these are not listed as side effects to the vaccines and are unlikely to have an effect on fertility,” they said.
Dr Willis Akhwale, Kenya’s vaccine advisory task force chair in a telephone interview echoed PPB sentiments, saying it was important for them to report so that the situation is fully investigated.
Globally, there have been similar complaints but as of now the World Health Organisation has not listed any side effects of the sort.
A Facebook post spreading text messages it claims to be stories from women — some vaccinated, some who have “been around those who have” – has been flagged as part of efforts by Facebook, which owns Instagram, to combat false news and misinformation on its news feed.
The post had indicated symptoms such as ‘bleeding, haemorrhaging, passing clots, delayed cycle, prolonged cycle, bleeding post menopause, miscarriages, decidual casts, severe period cramping and abnormal pain’.
Another warned women that their reproductive health could be seriously compromised simply by being around people who have received Covid-19 vaccines.